Evidence of a clinically significant interaction between warfarin and intravesical gemcitabine

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose.

A case of supratherapeutic International Normalized Ratio (INR) values and hematomas subsequent to concomitant administration of warfarin and intravesical gemcitabine is reported.

Summary.

A 90-year-old man with bladder cancer refractory to bacillius Calmette-Guérin was diagnosed with deep vein thrombosis (DVT) and started on warfarin one month before starting treatment with intravesical gemcitabine 2 g (one dose per week for six weeks). Before intravesical gemcitabine was started, the patient reached consecutive therapeutic INR values. During the first five cycles of intravesical gemcitabine, the patient began to experience critically elevated INRs, which resulted in hospitalization and led to the discovery of hematomas. At hospital discharge, the decision was made to discontinue warfarin permanently given the patient's history of critically elevated INRs. Instead, enoxaparin was initiated due to the patient's history of DVT and active malignancy. Enoxaparin was started at a therapeutic, renally adjusted dosage of 60 mg subcutaneously once daily after the patient's hematomas resolved and hemoglobin level stabilized. The patient was cleared for discharge to his home after 17 days of hospitalization. He was scheduled to follow up with both urology and hematology departments regarding any further treatment for bladder cancer. A week after discharge, the patient's family decided that he would not receive the last (sixth) cycle of intravesical gemcitabine. To our knowledge, this is the first reported case of an interaction between intravesical gemcitabine and warfarin.

Conclusion.

A 90-year-old man on a stable dose of warfarin experienced an increase in INR values after receiving intravesical gemcitabine for the treatment of bladder cancer.

Related Topics

    loading  Loading Related Articles